MAUDE Adverse Event Report: ETHICON INC. STLESS STEEL SIL 4X18IN 5 S/A CCS; SUTURE, NONABSORBABLE, STEEL

ETHICON INC. STLESS STEEL SIL 4X18IN 5 S/A CCS; SUTURE, NONABSORBABLE, STEEL
Model Number M653G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Attempts are being made to receive a device.To date the device has not been returned.If the device or further details are received at the later date a supplemental medwatch will be sent attempts are being made to receive additional information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.The patient demographic info: age, gender, weight, bmi at the time of index procedure what tissue/structure was being sutured when the event (needle breakage) occurred? where was the needle grasped during use? please specify.Were x-rays performed to localize the needle piece? if yes, please specify where the broken needle piece located/in what structure? was it the ¿small tip of needle¿ or ¿half of the needle¿ retained? please clarify what is the size of the broken/retain piece of the needle? was the needle piece removed or is it planned to be removed? if yes, please provide date and details of removal.Were there any patient consequences? if yes, please specify.Was the post-operative care changed due to the event? please specify.What is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient¿s current status? if product will be returned, please provide a return date and tracking information? if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent a partial sternotomy procedure on (b)(6) 2021 and the suture was used.During the procedure, when surgeon was passing the needle through the sternum, the tip of the needle broke off in the sternum roughly midway on the curved needle, half the needle was lost in the patient.While completing closing, a small tip of the needle was missing, and tip could not be removed and left it in the patient.There is not known how many passes, varies where surgeon put the needle driver.The patient was notified.Additional information has been requested.
 
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: a2, a3, a4, h4 additional information was requested and the following was obtained: 1.The patient demographic info: age, gender, weight, bmi at the time of index procedure - demographics-62yr female scheduled for partial sternotomy resection for mediastinal mass, 162lbs, height 64in, bmi 27.87 2.What tissue/structure was being sutured when the event (needle breakage) occurred? sternum 3.Where was the needle grasped during use? please specify.2/3 of the way back on the needle 4.Were x-rays performed to localize the needle piece? if yes, please specify where the broken needle piece located/in what structure? yes, the needle piece was within the body of the sternum 5.Was it the ¿small tip of needle¿ or ¿half of the needle¿ retained? about half of the needle 6.Please clarify what is the size of the broken/retain piece of the needle? the piece of the needle was several mm 7.Were there any patient consequences? if yes, please specify.There have been no adverse reactions from the patient.8.Was the needle piece removed or is it planned to be removed? if yes, please provide date and details of removal.No i have no plans to remove the needle fragment.9.Was the post-operative care changed due to the event? please specify.The postop care was routine 10.What is the physician¿s opinion as to the etiology of or contributing factors to this event? the patients sternum was very thick and calcified, my best guess was that the angle that the needle went into the sternum was to steep which may put extra torque on the needle which resulted in its breaking.11.What is the patient¿s current status? the patient is doing very well, all her wounds are healed and i have had several discussions with her about the incident.12.If product will be returned, please provide a return date and tracking information? the needle was not return as a portion was left in the sternum and the other was disposed before staff thought to preserve it.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Corrected information: b1, h1, corrected h6 impact code.

Brand Name
STLESS STEEL SIL 4X18IN 5 S/A CCS
Common Device Name
SUTURE, NONABSORBABLE, STEEL
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
982 road 183 km 8.3
san lorenzo PR
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
MDR Report Key12578753
Report Number2210968-2021-09220
Device Sequence Number3376031
Product Code GAQ
UDI-Device Identifier10705031045477
UDI-Public10705031045477
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Model NumberM653G
Device Catalogue NumberM653G
Device Lot NumberLEH285
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2021
Supplement Date Received by Manufacturer11/30/2021
Initial Report FDA Received Date10/05/2021
Supplement Report FDA Received Date12/03/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/17/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient Age62 YR
Patient SexFemale
Patient Weight73 KG